Lightning, Polk
- When
- April 20, 10:00 AM CST
- Where
- Polk County, West Des Moines
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Thunderstorms moved through the metro Des Moines area on the morning of the 20th. Though no severe thunderstorms occurred, one of the storms caused damage in West Des Moines.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved through the metro Des Moines area on the morning of the 20th. Though no severe thunderstorms occurred, one of the storms caused damage in West Des Moines. Lightning struck a large multibay garage at a condominium complex. A fire was started which caused $15,000 damage to the building. None of the contents was damaged as fire fighters were able to control the blaze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 20, 2:45 AM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT TUE APR 20 2004 .DISCUSSION... MAIN FORECAST CONCERNS ARE PRECIP TRENDS AND SVR POTENTIAL THIS AFTERNOON AND THIS EVENING. CONVECTION IS SPREADING NORTH INTO NRN MISSOURI AND SW IOWA ALONG ELEVATED INSTABILITIY AXIS. MOISTURE RETURN IS IN FULL SWING WITH 60+ DEWPOINTS CURRENTLY NOSING UP INTO NE KANSAS. THE SHORT RANGE MODELS HAVE SOME DIFFERENCES IN POSITION OF MAIN SFC LOW BUT ARE IN REASONABLE AGREEMENT ON THE ADVANCEMENT OF THE WARM FRONT INTO IOWA TODAY. LITTLE CHANGE TO GOING FCST PLANNED WITH CATEGORICAL POPS TODAY AND LIKELY POPS FOR A SHORT PERIOD THIS EVENING EAST. MOST OF CWA OUTLOOKED IN SLT RISK TODAY WITH MAIN THREAT LARGE HAIL. MAIN WINDOW FOR POTENTIAL SVR STORMS SHOULD FALL BETWEEN 3 AND 8 PM WITH THE BIGGEST THREAT OVER THE SOUTHEAST HALF OF THE FORECAST AREA. AGREE WITH PREVIOUS SHIFT THINKING THAT AN ISOLATED TORNADO CANT BE RULED OUT IN THE FAR SOUTHEAST COUNTIES NEAR THE BOUNDARY...WITH 0-3 KM CAPE APPROACHING 100 J/KG...LOW LFC/LCL HEIGHTS...AND FAVORABLE LOW LEVEL SHEAR. HOWEVER...CLOUD COVER SHOULD LIMIT DESTABILIZATION AND KEEP THE THREAT MINIMAL. SVR THREAT SHOULD BE DONE AFTER MID EVENING WITH POSSIBLE LINEAR MCS CONTINUING OVERNIGHT SOUTH AND EAST OF FORECAST AREA. LOOKING AHEAD...KEPT MINIMAL PRECIP CHCS GOING WED AFTERNOON AND NIGHT WITH WEAK S/W. A STRONGER SYSTEM WILL BRING MORE WIDESPREAD PRECIP TO THE AREA THURSDAY AFTERNOON AND NIGHT. RAIN IS A GOOD BET AGAIN ON SATURDAY. LITTLE CHANGE TO GOING TEMPS WITH GENERALLY SEASONAL READINGS IN THE 60S FOR HIGHS AND 40S FOR LOWS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 511 AM CDT TUE APR 20 2004 IAZ027-028-037>039-046>050-057>062-070>075-081>086-092>097-211100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS- CLARKE-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 511 AM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH CENTRAL IOWA...SOUTH OF AN AUDUBON...BOONE...WAVERLY LINE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD CENTRAL AND SOUTHERN IOWA TODAY. A FEW THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS MORNING AND EARLY THIS AFTERNOON...BUT NO SEVERE WEATHER IS EXPECTED. HOWEVER...SEVERE STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL... WITH A SECONDARY THREAT OF DAMAGING WIND GUSTS. THE MOST FAVORED AREA FOR SEVERE WEATHER IS ALONG AND SOUTH OF HIGHWAY 34...WITH A LESSER THREAT TO THE NORTH OF HIGHWAY 34. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY BETWEEN 3 AND 8 PM. IAZ004>007-015>017-023>026-033>036-044-045-211100- CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH- WRIGHT- 511 AM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IOWA...NORTH OF AN AUDUBON...BOONE...WAVERLY LINE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH ACROSS NORTH CENTRAL IOWA TODAY. A FEW THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS MORNING AND EARLY THIS AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. HOWEVER...ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL... WITH A SECONDARY THREAT OF DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY BETWEEN 3 AND 8 PM. KINNEY
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391352.